Alert archive / Minnesota / Special Weather Statements in 2021
Special Weather Statement, NWS Grand Forks, ND
NWS Grand Forks, ND issued this special weather statement at Oct 8, 2021, 6:49 PM CDT for Red Lake County, Minnesota. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 8, 2021, 6:49 PM CDT (23:49 UTC)
- Expired
- Oct 8, 2021, 7:15 PM CDT
- In force
- 26 min
- Issued by
- NWS Grand Forks, ND
- Hail
- 0.75 in
- Wind
- 30
County Red Lake County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 101 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 11.8 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 17 J/kg
- Mixed-layer CIN
- -144 J/kg
- Mixed-layer LCL
- 889 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
320
WWUS83 KFGF 082349
SPSFGF
Special Weather Statement
National Weather Service Grand Forks ND
649 PM CDT Fri Oct 8 2021
MNZ014-090015-
Red Lake MN-
649 PM CDT Fri Oct 8 2021
...A strong thunderstorm will impact portions of central Red Lake
County through 715 PM CDT...
At 648 PM CDT, Doppler radar was tracking a strong thunderstorm over
Terrebonne, or 20 miles south of Thief River Falls, moving northeast
at 10 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
This strong thunderstorm will be near...
Terrebonne around 655 PM CDT.
Other locations in the path of this storm include Brooks and Plummer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4776 9617 4785 9631 4797 9612 4796 9599
4784 9583 4782 9584
TIME...MOT...LOC 2348Z 239DEG 9KT 4782 9615
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
$$
PerrouxWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this special weather statement went out at Oct 8, 6:49 PM CDT, 0 minutes earlier.
Area forecast discussion, Oct 8, 6:49 PM CDT, 0 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 649 PM CDT Fri Oct 8 2021 .UPDATE... Issued at 649 PM CDT Fri Oct 8 2021 Have had a few severe thunderstorms across the central and northern Red River Valley this evening. All have had strong cores just above the freezing level, and 50dbz heights to just under 30 thousand feet. The problem is that the cores have been very tiny and in rural areas. Have not heard of any large hail reports yet. The storms will continue to remain across northwest Minnesota this evening, but should not be severe for too much longer. Otherwise, will be watching the low clouds across the northern Red River Valley, which the models show overspreading most of the area tonight. && .SHORT TERM...(This evening through Saturday night) Issued at 303 PM CDT Fri Oct 8 2021 Rainfall amounts and chances for stronger convection remain the primary challenges for the period. Showers and thunderstorms continue to redevelop just behind the surface cold front currently extending from far northwestern MN into south central ND. Precipitation has been mostly developing over the same general area associated with the 925-850mb frontogenesis, with heavy rainfall in some areas. Radar estimates getting up over 3 inches in portions of Ramsey/Walsh/Cavalier/Pembina counties, but NDAWN reporting stations show a max of 1 to 2 inches, so radar estimates seem to be running a bit hot. However, PWAT values remain well above climo and will continue to monitor for heavy rainfall and flooding potential even with dry soils. Think the frontal boundary, along with the showers and thunderstorms, will finally move eastward later this evening as the shortwave along the central ND/SD border lifts through. There is a fair amount of elevated instability and even some decent ML CAPE across our southern counties. Deep layer bulk shear is pretty weak, and updrafts will be pretty pulsey. Could see some small hail, but think heavy rain is the greater impact. The convective activity will shift over into MN late evening into the overnight, and given the slow progression of current activity, think the second round will hold off until tomorrow morning. Adjusted POPs to slow progression of the second round across our western counties. Tomorrow, and even stronger shortwave trough starts to eject out into the Northern Plains, with some variation in the deterministic models in when exactly the system closes off. The surface low center will deepen and move into southeastern ND. Some breaks in the clouds are possible across the southern Red River Valley, which could help boost instability. Deep layer bulk shear is much more impressive Saturday afternoon, as well as low level turning in the hodographs. There is some indication that much of the instability will be elevated, but given that all sorts of weird things happen with the upper low over the area, will keep mention of all severe types going in our messaging. The upper low will move over our southern counties in Saturday night, with the surface low pressure center strengthening and lifting into northwestern MN. High chances for rain will continue for much of the night. .LONG TERM...(Sunday through Friday) Issued at 303 PM CDT Fri Oct 8 2021 A unsettled pattern is in store for the extended period as the upper features shows a predominantly split-jet scenario. For Sunday into Monday, shortwave and attendant surface system lifts northeastward with residual wrap-around rain impacting the area. Weak surface high pressure will shift across the area briefly ahead of the next wave. Return flow at the surface on Tuesday will moderate temperatures a bit but no significant warming is expected. Otherwise, the upper level trof over the intermountain west digs in and deepens as a series of disturbances rotate into the base of the trof. By Wednesday...the system becomes much more organized and has a good influx of moisture to feed it. The system is projected to lift north with rain spreading out ahead of it, as is typical of a fall type regime. The cold upper low will bring more seasonal temperatures, and the relatively slow movement of the system will result in precipitation continuing through the end of the period. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 649 PM CDT Fri Oct 8 2021 Showers and storms across northwest Minnesota will mainly affect KTVF and KBJI this evening. The bigger story after that is whether the low clouds in the northern Valley will overspread the entire area overnight, resulting in IFR conditions. This is the way the models are trending right now. The next batch of showers looks to arrive by mid Saturday morning, spreading from KFAR up to the northeast through the late morning and afternoon. A heavier batch is expected after this one too, for late afternoon and evening. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. UPDATE...Godon SHORT TERM...JR LONG TERM...Hopkins AVIATION...Godon
Hazardous weather outlook, Oct 8, 4:44 PM CDT, 2 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 444 PM CDT Fri Oct 8 2021 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-092145- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 444 PM CDT Fri Oct 8 2021 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Tonight Isolated thunderstorms are possible tonight, especially across northwest Minnesota. However, the probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Severe thunderstorms are possible Saturday along and south of Highway 2. The main hazards are hail up to ping pong ball size, winds to 60 mph, with an isolated tornado possible. Heavy rain will also be a threat in some areas, with 1 to 3 inches expected. Since the soil remains very dry, flooding issues should be isolated. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, Oct 8, 5:12 PM CDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
512 PM CDT Fri Oct 8 2021
MNZ001-014-082245-
Red Lake MN-West Polk MN-
512 PM CDT Fri Oct 8 2021
...A strong thunderstorm will impact portions of northwestern Red
Lake and northwestern Polk Counties through 545 PM CDT...
At 511 PM CDT, Doppler radar was tracking a strong thunderstorm over
Crookston, or 20 miles east of Grand Forks, moving northeast at 15
mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Gentilly, Huot and Dorothy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4773 9666 4784 9680 4805 9651 4804 9650
4803 9650 4802 9648 4796 9648 4796 9641
4783 9627
TIME...MOT...LOC 2211Z 230DEG 14KT 4780 9664
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
PerrouxSpecial weather statement, Oct 8, 5:31 PM CDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
531 PM CDT Fri Oct 8 2021
MNZ004-007-008-082300-
East Marshall MN-Kittson MN-West Marshall MN-
531 PM CDT Fri Oct 8 2021
...A strong thunderstorm will impact portions of central Marshall and
southeastern Kittson Counties through 600 PM CDT...
At 531 PM CDT, Doppler radar was tracking a strong thunderstorm over
Old Mill State Park, or 25 miles northwest of Thief River Falls,
moving northeast at 15 mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Strandquist and Newfolden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4858 9639 4855 9639 4855 9634 4838 9611
4825 9657 4836 9673 4863 9646
TIME...MOT...LOC 2231Z 237DEG 12KT 4836 9658
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
PerrouxSpecial weather statement, Oct 8, 5:41 PM CDT, 1 hour 8 minutes before
Special Weather Statement National Weather Service Grand Forks ND 541 PM CDT Fri Oct 8 2021 MNZ005-008-082315- East Marshall MN-Roseau MN- 541 PM CDT Fri Oct 8 2021 ...A strong thunderstorm will impact portions of northeastern Marshall and south central Roseau Counties through 615 PM CDT... At 541 PM CDT, Doppler radar was tracking a strong thunderstorm 10 miles northwest of Gatzke, or 23 miles south of Roseau, moving northeast at 20 mph. HAZARD...Half inch hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Torfin, Casperson, Wannaska and Pencer. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 4844 9590 4855 9613 4881 9584 4862 9548 TIME...MOT...LOC 2241Z 219DEG 17KT 4853 9594 MAX HAIL SIZE...0.50 IN MAX WIND GUST...<30 MPH Perroux
Special weather statement, Oct 8, 6:06 PM CDT, 43 minutes before
Special Weather Statement National Weather Service Grand Forks ND 606 PM CDT Fri Oct 8 2021 MNZ002-003-NDZ030-039-082330- Clay MN-Norman MN-Traill ND-Cass ND- 606 PM CDT Fri Oct 8 2021 ...A strong thunderstorm will impact portions of northwestern Clay, southwestern Norman, northeastern Cass and southeastern Traill Counties through 630 PM CDT... At 606 PM CDT, Doppler radar was tracking a strong thunderstorm near Argusville, or 15 miles northwest of Fargo, moving northeast at 10 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. This strong thunderstorm will be near... Argusville around 615 PM CDT. Other locations in the path of this storm include Gardner. This includes Interstate 29 between mile markers 76 and 91. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 4704 9712 4731 9696 4714 9662 4698 9696 TIME...MOT...LOC 2306Z 216DEG 7KT 4706 9700 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH Perroux
Special weather statement, Oct 8, 6:17 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
617 PM CDT Fri Oct 8 2021
MNZ001-082345-
West Polk MN-
617 PM CDT Fri Oct 8 2021
...A strong thunderstorm will impact portions of south central Polk
County through 645 PM CDT...
At 617 PM CDT, Doppler radar was tracking a strong thunderstorm near
Greenview, or 28 miles southeast of Grand Forks, moving east at 15
mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
This strong thunderstorm will be near...
Greenview and Beltrami around 635 PM CDT.
Other locations in the path of this storm include Melvin and Harold.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4750 9671 4761 9679 4776 9646 4760 9634
4755 9635
TIME...MOT...LOC 2317Z 252DEG 15KT 4759 9666
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
PerrouxSpecial weather statement, Oct 8, 6:49 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
649 PM CDT Fri Oct 8 2021
MNZ014-090015-
Red Lake MN-
649 PM CDT Fri Oct 8 2021
...A strong thunderstorm will impact portions of central Red Lake
County through 715 PM CDT...
At 648 PM CDT, Doppler radar was tracking a strong thunderstorm over
Terrebonne, or 20 miles south of Thief River Falls, moving northeast
at 10 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
This strong thunderstorm will be near...
Terrebonne around 655 PM CDT.
Other locations in the path of this storm include Brooks and Plummer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4776 9617 4785 9631 4797 9612 4796 9599
4784 9583 4782 9584
TIME...MOT...LOC 2348Z 239DEG 9KT 4782 9615
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
PerrouxThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 8, 5:26 PM CDT | Severe Thunderstorm Warning | FGF | Traill | 52 min |
| Oct 8, 6:30 PM CDT | Severe Thunderstorm Warning | FGF | Cass, Traill | 37 min |
| Oct 8, 5:12 PM CDT | Special Weather Statement | FGF | Polk | 33 min |
| Oct 8, 5:16 PM CDT | Severe Thunderstorm Warning | FGF | Pennington, Polk, Red Lake | 59 min |
| Oct 8, 5:31 PM CDT | Special Weather Statement | FGF | Marshall | 29 min |
| Oct 8, 5:41 PM CDT | Special Weather Statement | FGF | Roseau | 34 min |
| Oct 8, 6:04 PM CDT | Severe Thunderstorm Warning | FGF | Pennington, Polk, Red Lake | 56 min |
| Oct 8, 6:06 PM CDT | Special Weather Statement | FGF | Norman | 24 min |
| Oct 8, 6:17 PM CDT | Special Weather Statement | FGF | Polk | 28 min |
| Oct 8, 6:21 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Lake of the Woods, Marshall, Roseau | 32 min |
| Oct 8, 6:59 PM CDT | Special Weather Statement | FGF | Norman | 31 min |
Nearby
Special Weather Statements in Minnesota, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.